Alert archive / Montana / Winter Storm Watches in 2017

Winter Storm Watch 9, NWS Missoula, MT

October 30, 2017Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this winter storm watch at Oct 30, 2017, 2:22 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Nov 1, 2017, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 2:22 PM MDT (20:22 UTC)
In effect from
Nov 1, 2017, 6:00 AM MDT
Expired
Oct 31, 2017, 2:38 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS45 KMSO 302022
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
222 PM MDT Mon Oct 30 2017

MTZ002-312030-
/O.NEW.KMSO.WS.A.0009.171101T1200Z-171102T0600Z/
West Glacier Region-
222 PM MDT Mon Oct 30 2017

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 8-12 inches, with higher amounts
  over Marias Pass through the day on Friday. Significant
  reductions in visibility are possible.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...The heaviest snow will likely be Wednesday afternoon and
  evening. A second round of heavy snow is possible Thursday
  evening.

* ADDITIONAL DETAILS...Future winter highlights this week will
  likely change in terms of timing as further details emerge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MTZ003-312030-
/O.NEW.KMSO.WS.A.0009.171102T0000Z-171102T1200Z/
Flathead/Mission Valleys-
222 PM MDT Mon Oct 30 2017

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 4-8 inches, with locally higher 
  amounts possible through the day on Friday. Significant 
  reductions in visibility are possible.

* WHERE...Flathead Lake and Flathead Valley

* WHEN...From Wednesday evening through late Wednesday night. A
  second round of heavy snow is possible Thursday evening.

* ADDITIONAL DETAILS...Future winter highlights this week will
  likely change in terms of timing as further details emerge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
1 follow-up statement
478 
WWUS45 KMSO 312038
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
238 PM MDT Tue Oct 31 2017

MTZ003-012045-
/O.CAN.KMSO.WS.A.0009.171102T0000Z-171102T1200Z/
/O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/
Flathead/Mission Valleys-
238 PM MDT Tue Oct 31 2017

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...Winter storm watch has been moved to Thursday into Friday
  morning for possible heavier snow. Plan on difficult travel
  conditions. Total snow accumulations of 4 to 6 inches, with
  localized amounts up to 8 inches, are possible. Colder
  temperatures during the evening and night will cause many roads
  that are slushy to freeze up and become very slick.  

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From Thursday morning through Friday morning.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MTZ002-012045-
/O.UPG.KMSO.WS.A.0009.171101T1200Z-171102T0600Z/
/O.NEW.KMSO.WW.Y.0033.171101T0600Z-171102T0000Z/
/O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/
West Glacier Region-
238 PM MDT Tue Oct 31 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...Snow expected later tonight. Heavy snow possible
  Wednesday morning. Plan on difficult travel conditions. Total
  snow accumulations of 2 to 4 inches, with localized amounts up
  to 10 inches along the continental divide crest. Heavier snow is
  possible Thursday into Friday morning. Possible snow
  accumulations for this second surge is 6 to 9 inches, with
  localized amounts up to 15 inches. Colder east winds will also
  cause road surfaces to freeze up and become dangerously slick at
  times.  

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Weather Advisory, from midnight tonight 
  to 6 PM MDT Wednesday. For the Winter Storm Watch, from 
  Thursday morning through Friday morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

MTZ007-043-012045-
/O.NEW.KMSO.WW.Y.0033.171101T0600Z-171102T0000Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
238 PM MDT Tue Oct 31 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT WEDNESDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 2 to 5 inches, with localized amounts up
  to 10 inches, are expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston,
  Homestake Pass, MacDonald Pass, and Highway 83 Seeley Lake to
  Condon.

* WHEN...From midnight tonight to 6 PM MDT Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

MTZ001-012045-
/O.NEW.KMSO.WS.A.0010.171102T1200Z-171103T1800Z/
Kootenai/Cabinet Region-
238 PM MDT Tue Oct 31 2017

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 9 inches, with localized
  amounts up to 12 inches, are possible. Colder temperatures
  during the evening and night will cause many roads that are 
  slushy to freeze up and become very slick. 

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From Thursday morning through Friday morning.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 30, 3:20 AM MDT, 11 hours 2 minutes earlier.

Area forecast discussion, Oct 30, 3:20 AM MDT, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
320 AM MDT Mon Oct 30 2017

.DISCUSSION...Dry and cool weather will dominate today and Tuesday
as the region will be under a northerly flow. A few locations such
as Flathead Lake will continue to see breezy northeast/east winds
this morning, with winds diminishing late morning into the early
afternoon hours. Trick-or-treaters should prepare for chilly
temperatures on Tuesday evening, generally in the upper 30s to mid
40s. Also, the majority of the area will remain dry Tuesday
evening, although a few showers are possible in Northwest
Montana.

The situation begins to change Wednesday, as the region undergoes
a large scale pattern change. Confidence remains high in the
forecast period spanning between Nov 1 and Nov 4 regarding the
upcoming change to colder and snowier conditions across much of
the Northern Rockies. Temperatures and snow levels will start a
persistent downward spiral on Wednesday as precipitation
increases across the Northern Rockies. This will bring snow down
to most valleys in northwest Montana Wednesday into Thursday. The
nose of this cold air intrusion still looks like it will stall
somewhere around the I-90 corridor, making for a mess of
precipitation types (rain, snow, or a rain/snow mix) around this
particular region of western Montana and northern Idaho. South of
this line, most valleys will experience all-rain.

For northwest Montana, though: you will keep the cold air for the
duration of this winter storm, thus causing a prolonged period
(upwards of 48 to 72 hours) of at least light to moderate snow,
with periods of much heavier snowfall occurring Thursday. Valley
roads will become difficult for those traveling, with mountain
passes (Marias, Lookout, Lolo) seeing upwards of a foot or more of
storm total snowfall from Wednesday through Friday. Low
visibilities will be common, along with steadily-dropping
temperatures as the cold air continues to cross over the Divide
from Alberta and central Montana. Needless to say, backcountry
conditions will be dangerous during this period.

Mountain ranges in central Idaho and west central Montana will
also tick off measurable snowfall during this same stretch, with
snow levels lowering from around 3500-4500 feet to valley floors
Friday into Saturday. This is when these locations could see snow
accumulate in valleys of west central MT and north central ID.

Cold temperatures will then last well into the weekend and
possibly into early next week as well. Confidence has been
consistently high in forecasting the cold air to stick around,
even after the precip ends late in the weekend. Plan for
temperatures near or below 32 degrees F for highs, and lows into
the low 20s to upper teens.

&&

.AVIATION...Fair weather flying is expected into early Tuesday
morning across the Northern Rockies. One exception will be the
potential for mountain obscurations this morning along the Divide.
There will also be breezy easterly winds this morning in favored
areas, potentially impacting KMSO.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Storm Watches in Montana, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.